Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Could you recognise serotonin syndrome?

With the increased use of serotonergic drugs in the past decade, serotonin syndrome is becoming a more frequently recognised and reported condition.

Magomed Magomedagaev  Dreamstime.comWith the increased use of serotonergic drugs in the past decade, serotonin syndrome is becoming a more frequently recognised and reported condition. It is important to be aware of its symptoms, particularly in patients taking two or more serotonergic drugs, because early identification, accurate diagnosis and prompt management (including stopping the drugs that are interacting) is required to ensure a positive outcome.

What is serotonin syndrome?

Serotonin (5-hydroxytryptamine, 5-HT) is a monoamine neurotransmitter found in various locations in the body, including the central nervous system, gastrointestinal tract and blood vessels. It has a wide range of effects, including the moderation of clotting processes, mood and appetite. Serotonin syndrome (or serotonin toxicity as it is probably more appropriately known) is a rare but serious condition caused by excess serotonin impacting on the central nervous system. This results in overstimulation of serotonin receptors, of which there are a number of subtypes. In particular, it is suggested that the serious toxic effects (eg, rigidity, hyperthermia) are mediated by 5-HT2A receptors found in the brain stem and spinal cord.

Serotonin syndrome can be caused by one drug alone but this is rare (most often occurring in overdose). It more usually occurs as a result of a pharmacodynamic drug interaction when two or more drugs that affect serotonin are taken together. In some patients, the syndrome can be mild but the condition can rapidly deteriorate and deaths are known to have occurred. For this reason it is important that patients taking two or more serotonergic drugs are monitored for symptoms.

Why many patients taking combinations of several serotonergic drugs do not develop serotonin syndrome, and yet others taking the same drugs go on to develop it, is unclear and suggests that other, as yet unidentified, factors are involved in the development of this syndrome.

Diagnosis and misdiagnosis

The characteristic clinical features of serotonin syndrome fall into three main areas, namely altered mental status, autonomic dysfunction and neuromuscular abnormalities (see Panel 1). Some of these features are also symptoms of other syndromes of toxicity, such as neuroleptic malignant syndrome (a reaction to neuroleptic drugs such as haloperidol) and antimuscarinic delirium (confusion commonly caused by antipsychotics with antimuscarinic activity). As a result, serotonin syndrome is often misdiagnosed as one of these conditions. In neuroleptic malignant syndrome, however, the symptoms of bradykinesia and extrapyramidal rigidity differ from those of serotonin toxicity, where hyperkinesias, hyperreflexia and clonuses predominate. In addition, the onset of serotonin toxicity is usually rapid and within a few hours of starting to take a new serotonergic drug or a dose increase, whereas neuroleptic malignant syndrome has a more gradual and insidious onset.

Panel 1: Features of serotonin syndrome

Altered mental status   

Agitation

Confusion

Mania

 

Autonomic dysfunction

Diaphoresis (excessive sweating)

Diarrhoea

Fever

Shivering

 

Neuromuscular abnormalities

Clonus (involuntary muscle movements)

Hyper-reflexia (overactive reflexes)

Inco-ordination

Myoclonus (involuntary muscle twitches)

Tremor

Diagnostic criteria have been used to aid the diagnosis of serotonin syndrome and were named after psychiatrist Harvey Sternbach. He suggested that at least three symptoms need to be seen before classifying this toxic reaction as serotonin syndrome rather than neuroleptic malignant syndrome. However, the Sternbach criteria were a proposal and non-specific, and have been further developed into the Hunter serotonin toxicity criteria in an attempt to improve diagnostic sensitivity. This system uses a smaller set of clinical features, particularly clonus, agitation, diaphoresis, tremor and hyperreflexia, which are said to be more specific to serotonin toxicity.

Drugs that cause serotonin syndrome

Drugs and other substances can affect serotonin either by increasing its release, inhibiting its metabolism or blocking its reuptake. Panel 2 gives some examples of drugs reported to possess serotonergic effects. The most well known of these for causing the syndrome are the selective serotonin reuptake inhibitors, which inhibit metabolism. There are numerous case reports of severe serotonin syndrome when an SSRI has been given with another drug that affects serotonin metabolism, such as a monoamine oxidase inhibitor. Some of these reports describe deaths — serotonin syndrome can lead to seizures, tachycardia, metabolic acidosis, disseminated intravascular coagulation, coma and multiorgan failure.

Panel 2: Drugs reported to cause the syndrome

  • Amphetamines
  • Linezolid
  • Monoamine oxidase inhibitors
  • Some opioids (eg, pethidine, dextromethorphan, tramadol)
  • Serotonin–norepinephrine reuptake inhibitors (eg, duloxetine, venlafaxine)
  • Selective serotonin reuptake inhibitors (fluoxetine, paroxetine etc)
  • St John’s wort
  • Some tricyclics (eg, clomipramine, imipramine)

Pharmacokinetic interactions might also contribute to the development of serotonin syndrome. For example, fluoxetine increases the concentrations of clomipramine, by inhibiting its metabolism by CYP2D6, and increased drug concentrations might be expected to increase the risk of excessive additive serotonin effects and, consequently, serotonin syndrome.

Confusion often surrounds the relative risks of using different combinations of drugs that affect serotonin and this might be due, at least in part, to differing manufacturers’ recommendations for the concurrent use of serotonergic drugs. For example, the UK manufacturer of linezolid contraindicates concurrent use with SSRIs (unless essential), whereas the UK manufacturers of some of the SSRIs (such as paroxetine) only advise caution and state that patients should be monitored and counselled accordingly.

In general, the possibility of serotonin syndrome should not prevent the concurrent use of drugs that might benefit the patient, such as an SSRI with an opioid, but the risk needs to be kept in mind, with appropriate monitoring and patient counselling. The risks of serotonin syndrome have been said to be the greatest with drugs that inhibit serotonin metabolism (eg, MAOIs, linezolid), and when these drugs are used, close monitoring would seem appropriate.

Treatment of serotonin syndrome

It is important to recognise serotonin syndrome early. The patient’s condition can rapidly deteriorate, but with prompt treatment, and depending on the drugs involved, the symptoms can disappear in as little as 24 hours. Toxicity involving drugs with long half lives, such as fluoxetine, might take longer to resolve.

Patients with serotonin syndrome should be closely monitored, with supportive care being the mainstay of treatment. All serotonergic drugs should be stopped and a serotonin antagonist (5-HT2A-receptor antagonist), such as oral cyproheptadine, might be required.

Chlorpromazine has also been given as a serotonin antagonist, particularly in more severe cases where the oral route is not available; however, caution has been advised because chlorpromazine can cause hypotension and its use might add to the blood-pressure lowering of serotonin syndrome. Because of the potential severity of the syndrome, a poison control centre, clinical pharmacology service, or medical toxicologist should be consulted for up-to-date advice.

Key points

  • Serotonin syndrome (serotonin toxicity) occurs when there is excess serotonin in the CNS.
  • Serotonin syndrome can lead to autonomic dysfunction, altered mental status and neuromuscular abnormalities. It can be fatal.
  • The syndrome is most commonly caused by a pharmacodynamic drug interaction resulting from the concurrent use of two or more drugs with serotonergic effects.
  • Common drugs implicated include MAOIs, SSRIs, pethidine and St John’s wort.
  • Prompt identification is an essential part of management and pharmacists can contribute to this.
 
About Stockley

This article has been produced by Jennifer Sharp, Karen Baxter, and Claire L. Preston on behalf of the Stockley editorial team.

“Stockley’s drug interactions” is available in print through Pharmaceutical Press (www.pharmpress.com) or electronically with quarterly updates through MedicinesComplete (available at www.medicinescomplete.com).

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2013.11114320

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.